Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Feb 15, 2003, 2:09 AM CST for Newton County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 15, 2003, 2:09 AM CST (08:09 UTC)
- Expired
- Feb 15, 2003, 3:00 AM CST
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Newton County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 14, 11:20 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
141 WUUS53 KSGF 150809 SVRSGF MOC145-150900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 208 AM CST SAT FEB 15 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEWTON COUNTY IN SOUTHWEST MISSOURI * UNTIL 300 AM CST * AT 204 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF SENECA...OR 8 MILES WEST OF NEOSHO... AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEOSHO BY 215 AM CST. DIAMOND...GRANBY BY 225 AM CST. THE TOWN OF RACINE IS ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3693 9461 3681 9457 3686 9420 3704 9428 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 3:30 PM CST, 10 hours 39 minutes earlier.
Area forecast discussion, Feb 14, 3:30 PM CST, 10 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 330 PM CST FRI FEB 14 2003 MAIN FORECAST CONCERNS DEAL WITH SEVERE THUNDERSTORM POTENTIAL THIS EVENING...ALONG WITH TEMPERATURES AND PRECIP TYPE ON SATURDAY. BROAD TROUGH CONTINUES TO BE FOUND ACROSS THE SOUTHWEST U.S. A LEAD WAVE PUSHED INTO THE HIGH PLAINS...INDUCING LEE-SIDE CYCLOGENESIS ACROSS SOUTHWEST KANSAS. WITH THE WARM FRONT STILL SOUTH OF THE OZARKS...LOW CLOUDS CONTINUED TO HOLD ACROSS THE FORECAST AREA EARLY THIS AFTERNOON. 1 PM TEMPERATURES VARIED GREATLY ACROSS THE FORECAST AREA...RANGING FROM 47 AT VICHY...TO 62 AT JOPLIN. A DRY SLOT PUSHED INTO THE SOUTHERN PLAINS...ALLOWING SKIES TO CLEAR ACROSS PARTS OF SOUTHERN KANSAS AND OKLAHOMA. THE AIRMASS ACROSS NORTHEAST OKLAHOMA WAS BECOMING QUITE UNSTABLE...WITH TEMPERATURES RISING INTO THE 70S AND DEWPOINT VALUES IN THE LOWER 60S. LAPS ANALYSIS SHOWED CAPE VALUES ACROSS THIS REGION WERE AS MUCH AS 1400 J/KG. CURRENT TRENDS INDICATE CLEARING WILL PUSH UP INTO EXTREME SOUTHEAST KANSAS AND PARTS OF WESTERN MISSOURI LATE THIS AFTERNOON AND EVENING. MESOETA CAPE VALUES ARE PROGGED TO BE IN EXCESS OF 1000 J/KG ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI AHEAD OF AN APPROACHING LOW. STORMS ARE EXPECTED TO INITIATE IN ADVANCE OF THE ACROSS SOUTHEAST KANSAS AND NORTHERN OKKLAHOMA BY LATE AFTERNOON/EARLY EVENING. LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS...AS WET-BULB ZERO VALUES WILL BE AROUND 8000 FT. ETA BUFKIT SOUNDINGS SHOW ENERGY HELICITY INDEX VALUES OF 2.4 TO 3.2 THROUGH 10 PM...WHICH INDICATES THE POSSIBILITY OF ISOLATED TORNADOS THIS EVENING...ESPECIALLY ALONG A NORTHWARD MOVING WARM FRONT WHERE SHEAR WILL BE ENHANCED. OVERNIGHT...THE AREA OF SHOWERS AND THUNDERSTORMS WILL PUSH EASTWARD...AFFECTING LOCATIONS EAST OF SPRINGFIELD. AS THE COLD FRONT PUSHES INTO THE NORTHWEST PART OF THE FORECAST AREA OVERNIGHT...TEMPERATURES WILL BE TRICKY TONIGHT WITH WINDS STAYING SOUTHERLY ACROSS SOUTH-CENTRAL MISSOURI FOR MUCH OF THE NIGHT. QUITE A TEMPERATURE GRADIENT WILL SET UP TOWARD DAWN...WITH 30S ACROSS WEST-CENTRAL AND CENTRAL MISSOURI...AND READINGS NEAR 50 ACROSS SOUTH-CENTRAL PORTIONS OF THE STATE. SOME STRONG THUNDERSTORMS MAY LINGER ACROSS THE WEST PLAINS AREA VERY EARLY SATURDAY MORNING BEFORE COLDER AIR FILTERS INTO THE AREA. THE MAIN UPPER TROUGH WILL SLOWLY PUSH TOWARD THE REGION SATURDAY...REACHING THE OZARKS ON SUNDAY. KEPT LIGHT PRECIPITATION IN THE FORECAST SATURDAY AND SATURDAY NIGHT AS WEAK 850-500MB Q-VECTOR CONVERGENCE AFFECTS THE REGION THROUGH EARLY SUNDAY MORNING. PRECIP TYPE WILL BE A CONCERN AS 0 DEGREE 850 MB LINE DROPS SOUTHEAST ACROSS THE FORECAST AREA SATURDAY. DURING THE AFTERNOON WILL TRANISTION FROM RAIN TO A RAIN-SNOW MIX FROM NORTHWEST TO SOUTHEAST. SATURDAY NIGHT...THE ENTIRE REGION WILL BE COLD ENOUGH FOR ALL WINTERY PRECIP. WENT WITH A VERY LIGHT SNOW/FREEZING DRIZZLE MIX...AS SATURATED LAYER HAS A HARD TIME MAKING IT ABOVE -10 DEG C. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED. IN THE EXTENDED...SKIES CLEAR OUT BY MONDAY WITH A WARMING TREND AS WINDS BECOME SOUTHERLY. ANOTHER WAVE WILL PUSH TOWARD THE REGION LATE TUESDAY...BRINGING A CHANCE OF RAIN WEDNESDAY AND THURSDAY. .SGF... MO...NONE. KS...NONE. SAW
Hazardous weather outlook, Feb 14, 11:25 PM CST, 2 hours 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1125 PM CST FRI FEB 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. AREAS AFFECTED AND TIMING: SOUTHEAST KANSAS AND SOUTHWEST MISSOURI OVERNIGHT. DISCUSSION: STRONG LOW PRESSURE OVER THE CENTRAL PLAINS WILL CONTINUE TO DRAW WARM AND UNSTABLE AIR NORTHWARD INTO SOUTHEAST KANSAS AND WESTERN MISSOURI TONIGHT. AS THE LOW MOVES INTO EASTERN KANSAS...THUNDERSTORMS WILL DEVELOP OVER SOUTHEASTERN KANSAS AND WESTERN MISSOURI. UNSTABLE AIR COMBINED WITH A VERY STRONG WINDS JUST ABOVE THE SURFACE WILL ALLOW SOME STORMS TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. COLD AIR WILL FILTER SOUTHWARD ACROSS THE OZARKS REGION BY SATURDAY AFTERNOON. BRINGING A LIGHT WINTERY MIX TO CENTRAL MISSOURI SATURDAY AFTERNOON. BY SATURDAY NIGHT...THIS WINTERY PRECIPITATION WILL SPREAD ACROSS THE REMAINDER OF THE OZARKS. LITTLE OR NO ACCUMULATION IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BROWNING
In the hours before
Special weather statement, Feb 14, 8:18 PM CST, 5 hours 51 minutes before
KSZ073-097-101-MOZ055-066>068-077>080-088>090-093>095-150315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 818 PM CST FRI FEB 14 2003 SEVERE THUNDERSTORM WATCH NUMBER 2 HAS BEEN CANCELLED. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA. THUNDERSTORMS ARE EXPECTED TO FORM OVER SOUTHEAST KANSAS BY AROUND 10 PM THIS EVENING AND MOVE ACROSS THE MISSOURI OZARKS OVERNIGHT...HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. BROWNING
Special weather statement, Feb 14, 11:35 PM CST, 2 hours 34 minutes before
KSZ101-MOZ088-090-091-093>095-101>104-151100- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1135 PM CST FRI FEB 14 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 4...IN EFFECT UNTIL 500 AM CST SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...CHRISTIAN...GREENE...JASPER...LAWRENCE...MCDONALD...NEWTON... STONE...TANEY AND WEBSTER. IN KANSAS: CHEROKEE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BRANSON...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...BAXTER SPRINGS...COLUMBUS...OZARK AND SPRINGFIELD. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LOW PRESSURE OVER SOUTHEAST KANSAS...CONTINUES TO INDUCE COPIOUS AMOUNTS OF MOISTURE TO SURGE IN FROM THE GULF OF MEXICO. WITH THE COMBINATION OF AN UNSTABLE AIRMASS AND AN APPROACHING COLD FRONT...THE ATMOSPHERE IS PRIME FOR RAPID DEVELOPMENT OF SEVERE THUNDERSTORMS...OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WITHIN THE NEXT TWO HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...HOWEVER SOME STORMS MAY CONTAIN DAMAGING WIND GUSTS UP TO 70 MPH. AGAIN...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 5 AM CST FOR PORTIONS OF EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. CRAMER
Special weather statement, Feb 14, 11:43 PM CST, 2 hours 26 minutes before
KSZ101-MOZ088-090-091-093>095-101>104-151100- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1135 PM CST FRI FEB 14 2003 ***CORRECTED FOR WATCH NUMBER*** THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 5...IN EFFECT UNTIL 500 AM CST SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...CHRISTIAN...GREENE...JASPER...LAWRENCE...MCDONALD...NEWTON... STONE...TANEY AND WEBSTER. IN KANSAS: CHEROKEE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BRANSON...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...BAXTER SPRINGS...COLUMBUS...OZARK AND SPRINGFIELD. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LOW PRESSURE OVER SOUTHEAST KANSAS...CONTINUES TO INDUCE COPIOUS AMOUNTS OF MOISTURE TO SURGE IN FROM THE GULF OF MEXICO. WITH THE COMBINATION OF AN UNSTABLE AIRMASS AND AN APPROACHING COLD FRONT...THE ATMOSPHERE IS PRIME FOR RAPID DEVELOPMENT OF SEVERE THUNDERSTORMS...OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WITHIN THE NEXT TWO HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...HOWEVER SOME STORMS MAY CONTAIN DAMAGING WIND GUSTS UP TO 70 MPH. AGAIN...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 5 AM CST FOR PORTIONS OF EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 3:40 AM CST | Severe Thunderstorm Warning | SGF | Polk | 35 min |
| Feb 15, 3:49 AM CST | Severe Thunderstorm Warning | SGF | Dallas | 41 min |
| Feb 15, 3:59 AM CST | Severe Thunderstorm Warning | SGF | Greene | 16 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.